Nebraska, 2017

Flash Flood and Hail in Nebraska, October 1, 2017

October 1, 2017 · NWS LBF · 14 events in 6 counties and zones

A strong cold front, supported by a strong shortwave trough of low pressure aloft, initiated thunderstorms across northeastern Colorado during the late afternoon hours of October first. This activity moved east northeast into southwestern Nebraska where it became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong cold front, supported by a strong shortwave trough of low pressure aloft, initiated thunderstorms across northeastern Colorado during the late afternoon hours of October first. This activity moved east northeast into southwestern Nebraska where it became severe. Storms became more numerous across southwestern into central Nebraska during the evening hours. Large hail and damaging winds were the main threats along with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 1, 1:27 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 1, 1:27 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
327 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 327 PM CDT Sun Oct 1 2017

Strong forcing now moving into western Wyoming and Colorado per
water vapor imagery. This will quickly overspread western and
southwest Nebraska this evening, and expect rapid development of
thunderstorms along a pacific cold front that extends from west of
O'Neill to near Ogallala. This boundary will remain nearly
stationary this evening, and we will have to watch areas of
southwest Nebraska closely near the front for possible isolated
tornado development. Backed near surface flow will increase this
evening, and if a storm can remain discrete near the boundary,
parameters are decent for isolated tornado development. Recent runs
of the HRRR model suggests that many updrafts could limit the
potential for storms to remain discrete. This would pose more of a
wind and hail risk and less of a tornado threat. Front should clear
the area by midnight, with only a few lingering rain showers behind
the front.

Surface low pressure will deepen across eastern Colorado Monday,
which will stall the cold front just to our southeast during the
morning. The front will actually drift back northward into the
southeast portion of the area during the afternoon. Mid level
instability will begin to increase by late afternoon as warm air
advection and southerly low level jet increase. This will set the s
stage for a round of elevated strong thunderstorm activity Monday
night. As far as rainfall during the day Monday, expecting it to be
scattered at best, but cannot rule out with persistent mid level
warm air advection and isentropic lift through the day.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM CDT Sun Oct 1 2017

Both the NAM and GFS indicate the h850mb front will lift back north
toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce
strong moisture advection and the NAM indicates h800mb CAPE around
3000J/KG with strong shear aloft. The environment is generally post
frontal suggesting a high potential for elevated thunderstorms
capable of hail, perhaps large at times. The forecast carries a
definite POP for showers and thunderstorms. K-indices are expected
to rise into the upper 30s to lower 40s Celsius.

A similar situation develops Wednesday with a warm front lifting
back north in response to an approaching upper level wave. The
forcing at the lower levels is weaker suggesting a less widespread
rain event affecting areas south of highway 2.

The last potential rain event develops Thursday night and Friday as
the last of the upper level energy across the Wrn U.S. lifts east
through the Plains. The models have a large range of tracks for the
upper low and there has been a whole lot of wobbling day to day with
each model forecast.

Blended model data plus bias correction was the basis for the
temperature forecast. The coolest weather is expected Wednesday; the
result of 1030mb Canadian high pressure ridging southward through
the high plains. Highs in the 50s are expected area-wide Wednesday.
Otherwise highs in the 60s are expected until Saturday. Warmer
weather returns Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Oct 1 2017

A stormy late afternoon and evening is expected across western and
north central Nebraska. Expect thunderstorms to develop this
afternoon across the western high plains, and then move east
across the area this evening. Temporary MVFR conditions are likely
as the storms cross the area. Winds will be locally gusty to 40
kts as the storms pass as well. VFR and light winds are expected
by Monday morning all areas.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Oct 1, 1:46 PM MST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Sun Oct 1 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Conditions will be favorable for strong to severe thunderstorms
across a large portion of western and north central Nebraska
this evening. The main area of concern for severe storms is south
of a line from Chambers, to Thedford, to Big Springs.

Large hail and damaging wind gusts will be the main hazards,
however a tornado cannot be ruled out especially along and south
of a line from Broken Bow, to Stapleton, to Ogallala

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms will be possible once again on Monday night. A few
strong storms with hail are possible along and south of a line
from Springview, to Mullen, to Big Springs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chase

When
October 1, 3:29 PM MST
Where
Chase County, 4.44 mi SSW of Champion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.410, -101.780

Reported by law enforcement. No major damage reported.

Hail, Chase

When
October 1, 3:29 PM MST
Where
Chase County, 4.44 mi SSW of Champion
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.410, -101.780

Hail, Chase

When
October 1, 3:40 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.640

Quarter size hail lasted for 10 minutes.

Hail, Chase

When
October 1, 3:46 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.520, -101.640

Hail, Custer

When
October 1, 5:20 PM CST
Where
Custer County, 7.62 mi S of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -100.190

Thunderstorm Wind, Custer

When
October 1, 5:20 PM CST
Where
Custer County, 7.62 mi S of Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.320, -100.190

No major damage reported.

Funnel Cloud, Hayes

When
October 1, 5:24 PM CST
Where
Hayes County, 3.45 mi ENE of Hamlet
Reported by
Storm Chaser
Coordinates
40.400, -101.170

Rapidly rotating wall cloud with a brief funnel.

Hail, Custer

When
October 1, 5:40 PM CST
Where
Custer County, 5.74 mi SSW of Gates
Measured
1.75 in hail
Reported by
Public
Coordinates
41.560, -99.690

Thunderstorm Wind, Lincoln

When
October 1, 6:10 PM CST
Where
Lincoln County, 10.75 mi SSW of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.990, -100.770

No major damage reported.

Hail, Frontier

When
October 1, 6:16 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -100.510

Hail, Holt

When
October 1, 6:33 PM CST
Where
Holt County, 1.68 mi ENE of Swan Lake
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.180, -98.990

Hail, Frontier

When
October 1, 6:50 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.630, -100.510

Hail, Holt

When
October 1, 7:40 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -98.650

Flash Flood, Custer

When
October 1, 9:30 PM CST
Where
Custer County, 2.08 mi NW of Gates to 1.25 mi NNW of Gates
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.650, -99.660

A bridge along Sargent road was washed out 1.5 miles east of Gates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 740054, 740074, 740053, 740057, 740058, 740059, 740071, 740061, 740065, 740075, 740066, 740067, 740076, 739957.